Illinois, 2009

Winter Weather in Illinois, February 13 to 14, 2009

February 13 to 14, 2009 · NWS DVN · 2 events in 2 counties and zones

An upper air disturbance moving across the region produced a six to nine hour period of light to moderate snow on February 13-14, 2009. A band of 3 to 4 inches of snow was common across northeast Iowa and northwest Illinois.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper air disturbance moving across the region produced a six to nine hour period of light to moderate snow on February 13-14, 2009. A band of 3 to 4 inches of snow was common across northeast Iowa and northwest Illinois. The heaviest snow in northwest Illinois was measured at Freeport in Stephenson county with 3.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 13, 3:00 PM CST, 3 hours earlier.

Area forecast discussion, Feb 13, 3:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CST FRI FEB 13 2009

.SYNOPSIS...
A STORM SYSTEM WILL DEPART THE AREA LATE TONIGHT AS HIGH PRESSURE
BUILDS INTO THE MIDWEST. QUIET WEATHER IS THEN EXPECTED FOR THE
WEEKEND. ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE
MIDWEST JUST BEFORE THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...TONIGHT AND SATURDAY...
A THICK LAYER OF DRY AIR AT THE SURFACE HAS BEEN HOLDING BACK THE
PRECIPITATION THIS AFTERNOON. HOWEVER...SATURATION OF THE LOWER
ATMOSPHERE WILL QUICKLY OCCUR THROUGH LATE AFTERNOON. A MAJORITY OF
THE SNOW SHOULD OCCUR BETWEEN 00Z AND 06Z WITH THE BEST FORCING.
FORCING RAPIDLY SHIFTS EAST AFTER 06Z AS THE STORM SYSTEM WEAKENS.
BEST GUESS IS A BAND OF 2-3 INCHES FROM ABOUT SIGOURNEY TO STERLING
WITH 1-2 INCHES ON EITHER SIDE.

DOWNWARD MOTION SHOULD CLEAR OUT MOST OF THE CLOUDS SATURDAY
MORNING. THE NEW SNOW COVER WILL HOLD TEMPERATURES BACK SOMEWHAT BUT
THE STRONGER MID FEBRUARY SUN SHOULD ALLOW TEMPERATURES TO BE NEAR
NORMAL.           ...08...

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
...FRAMING MODERATE TO STRONG STORM SYSTEM TUE/WED MAIN FORECAST
CHALLENGE AND COLDER TEMPERATURES...

AVERAGE MODEL INITIALIZATION AND VERIFICATION WITH HI-RES ECMWF AND
GFS BEST HANDLING PACIFIC COAST ENERGY AND PRIMARY GUIDANCE USED.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...LOW LEVEL THERMAL FIELDS COLDER
WITH GOOD RADIATIONAL COOLING AND LIMITED MIXING AS SURFACE HIGH
PRESSURE RESIDES OVERHEAD.  MOSTLY CLEAR SKIES AND LIGHT WINDS SUPPORT
LOWS BELOW TO WELL BELOW GUIDANCE WITH LOCAL TECHNIQUES AND PERSISTENCE
UPSTREAM SUGGEST NORTH SECTIONS...IF SNOW COVERED...MAY NEED FURTHER
TRIMMING BY AT LEAST A FEW MORE DEGREES.  HIGHS WITH SOME SUNSHINE AND
DRY AIR SHOULD PUSH TO 30 TO 35F BASED ON SUPER ADIABATIC TO 925 MB.

MONDAY...SOME WARMING WITH RETURN FLOW BUT STRONG JET WELL TO OUR SOUTH
TO MODULATE WARMTH AS SOUTH WINDS LIMITED TO LATE PM HRS IN WEST DESPITE
LOTS OF SUNSHINE.  INCREASING MID/HIGH CLOUDS ALSO TO KEEP RAPID WARM-
UP.  MONDAY NIGHT...SOUTH WINDS AND CLOUDS TO LIMIT LOWS WITH MINS
POSSIBLY A FEW DEGREES TOO COOL WITH NEARLY STEADY TEMPERATURES AT TO
JUST BELOW FREEZING POSSIBLE FOR LATER SHIFTS TO CONSIDER.

TUESDAY AND WEDNESDAY...PREFER JET STRUCTURE ANALYSIS SUPPORTING
MOD/STRONG SURFACE LOW TRACK NEAR TO SOUTH OF IA/MO BORDER. MOISTURE
POOLS AOA .75 INCHES IN WARM SECTOR TO RIDE OVER OVER COLD AIR TO
PRODUCE SEASONALLY MODERATE TO HEAVY PRECIPITATION OVER FORECAST AREA.
UPPED POPS TO 40-50 WHICH TIMING ONLY REASON NOT TO GO HIGHER.
INSPECTION OF FORCING SUGGESTS SIGNIFICANT SNOWS ALONG AND NORTH OF
HIGHWAY 30 SUGGESTED WITH MIXTURE ALONG/SOUTH OF I-80. MOST EXTENDED
TECHNIQUES SUGGEST WATCH CRITERIA TO BE MET WITH LOCATION/TYPE QUESTIONS
CLARIFIED BY SUNDAY PM FORECAST PACKAGE. WENT WITH MIX PRECIP TUE PM
WITH DIURNAL HEATING TO ALLOW BL MELTING INITIALLY.  POTENTIALLY STRONG
WINDS WEDNESDAY BEHIND SURFACE LOW DEPARTURE.  RATE OF CAA STILL
UNCERTAIN...IF SYSTEM IS AS STRONG AS SUGGESTED...TEMPERATURES BY
WEDNESDAY WILL NEED LOWERING.

THURSDAY AND FRIDAY...LOWERED TEMPERATURES AND QUIET AS COLD AIR MOVES
IN FROM CANADIAN HIGH PRESSURE.  ANY SNOW COVER AND LATEST BL TEMPS
SUPPORT COLDER TO MUCH COLDER MAX AND MIN TEMPERATURES.   ..NICHOLS..

&&

.AVIATION...
CIGS/VSBYS TO RAPIDLY DETERIORATE 13/21Z TO 14/03Z. BASED ON
UPSTREAM CONDITIONS CIGS BLO 1KFT FOR KCID/KMLI SHOULD BE SEEN WITH
1-2KFT CIGS AT KBRL/KDBQ. VSBYS AOB 1SM AT TIMES SHOULD BE SEEN AT
KCID/KMLI WITH 1-2SM AT KBRL/KDBQ. CIGS TO IMPROVE TO 2-3KFT 06-12Z
AND BECOMING VFR CIGS AFT 14/12Z. VSBYS TO IMPROVE TO 6SM OR BETTER
06-12Z.        ..08..

&&

.HYDROLOGY...
THE ICE JAM ON THE WAPSI NEAR DONAHUE BROKE UP LAST EVENING AND THE
FLOOD WARNING HAS EXPIRED. BASED ON GAGE DATA...IT APPEARS THAT A
NEW ICE JAM HAS FORMED NEAR JOSLIN ON THE ROCK RIVER. MARENGO STILL
LOOKS LIKE IT IS BEING AFFECTED BY ICE. CONDITIONS WILL BE FAVORABLE
OVER THE NEXT SEVERAL DAYS FOR NEW ICE JAMS TO FORM ON AREA RIVERS.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/NICHOLS
Hazardous weather outlook, Feb 13, 4:15 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CST FRI FEB 13 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
415 AM CST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WEAKENING LOW PRESSURE WILL BRING LIGHT SNOW TO MUCH OF THE REGION
TONIGHT...BEGINNING TOWARDS EVENING AND ENDING LATE TONIGHT.
ACCUMULATIONS ON MAINLY GRASSY SURFACES WILL TOTAL 1 TO 2 INCHES
ALONG AND SOUTH OF HIGHWAY 34...1/2 TO 1 INCH ALONG THE INTERSTATE
80 CORRIDOR AND LESS THAN 1/2 INCH NEAR HIGHWAY 20.

MINOR TO MODERATE FLOODING CONTINUES ON PORTIONS OF THE IOWA AND
ROCK RIVERS. CONDITIONS WILL ALSO REMAIN FAVORABLE FOR THE FORMATION
OF ICE JAMS ON THE LOWER WAPSIPINICON AND LOWER ROCK RIVERS. PLEASE
SEE THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM IS EXPECTED TO BRING RAIN OR SNOW TO THE REGION
TUESDAY INTO WEDNESDAY. IT IS TOO EARLY TO DETERMINE PRECIPITATION
AMOUNTS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF
SNOW ACCUMULATIONS OF MORE THAN AN INCH WOULD BE APPRECIATED.

HAASE

In the hours before

Local storm report, Feb 13, 4:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CST FRI FEB 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     SNOW             1 SSE CEDAR RAPIDS      41.95N 91.66W
02/13/2009  M1.0 INCH        LINN               IA   TRAINED SPOTTER

            HEAVY SNOW AT TIME OF REPORT

&&

DLF
Local storm report, Feb 13, 5:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CST FRI FEB 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     SNOW             2 WNW CEDAR RAPIDS      41.98N 91.70W
02/13/2009  M1.0 INCH        LINN               IA   TRAINED SPOTTER

            SNOW STILL FALLING AT MODERATE RATE. ALL ROADS ARE SLICK.

&&

WE
Special weather statement, Feb 13, 5:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 PM CST FRI FEB 13 2009

IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018-
024>026-034-035-MOZ010-140200-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-
DES MOINES-LEE-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-CLARK-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO...
BURLINGTON...FORT MADISON...GALENA...FREEPORT...MOUNT CARROLL...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...
MACOMB...KAHOKA
552 PM CST FRI FEB 13 2009

...SNOW MOVING IN...
SNOW WILL CONTINUE TO SPREAD EAST INTO NORTHWEST AND WEST CENTRAL
ILLINOIS EARLY THIS EVENING. THE SNOW WILL REDUCE VISIBILITIES TO
LESS THAN A HALF MILE AT TIMES WITH ACCUMULATIONS UP TO 1.5 INCHES
POSSIBLE THROUGH 10 PM.

IAZ040-041-051-052-063-064-076-077-087-088-098-MOZ009-140200-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-HENRY IA-VAN BUREN-SCOTLAND-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....MEMPHIS
552 PM CST FRI FEB 13 2009

...SNOW CONTINUING THIS EVENING...
SNOW WITH VISIBILITIES DOWN TO A HALF MILE A TIMES WILL CONTINUE
THROUGH 9 PM. SO FAR...SNOWFALL AMOUNTS AS MUCH AS 1 INCH HAVE BEEN
REPORTED FROM THE CEDAR RAPIDS AREA WITH LESS THAN A HALF INCH
FURTHER SOUTH. BY LATE THIS EVENING ADDITIONAL SNOWFALL AMOUNTS
ARE EXPECTED TO RANGE FROM UP TO AND INCH AND A HALF NORTH OF
INTERSTATE 80 TO AROUND AN INCH TO THE SOUTH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Jo Daviess

When
February 13, 6:00 PM CST to February 14, 12:30 AM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
February 13, 6:15 PM CST to 11:30 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155840, 155841.